Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 40, NWS Grand Junction, CO

August 5, 2021Grand County, Utah; 4 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Aug 5, 2021, 1:43 PM MDT for Grand County, Utah; 4 counties in Colorado. It took effect at Aug 6, 2021, 12:00 PM MDT. It was in force for 8 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2021, 1:43 PM MDT (19:43 UTC)
In effect from
Aug 6, 2021, 12:00 PM MDT
Expired
Aug 6, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO, Grand County, UT

The radar

The Grand Junction radar (KGJX), 68 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 12:34 PM MDTNON-TSTM WND GST 50Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
Aug 6, 12:57 PM MDTTSTM WND GST 582 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
Aug 6, 1:14 PM MDTNON-TSTM WND GST 58Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
Aug 6, 1:48 PM MDTNON-TSTM WND GST 5046 Nne Castle Valley, UTMESONET STATION BCRU1 BRYSON CANYON.
Aug 6, 2:18 PM MDTNON-TSTM WND GST 4513 Ssw Rangely, COMESONET STATION DRAC2 DRAGON ROAD.
Aug 6, 2:20 PM MDTNON-TSTM WND GST 45Meeker, COASOS STATION KEEO MEEKER AIRPORT.
Aug 6, 2:24 PM MDTNON-TSTM WND GST 62Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
Aug 6, 2:28 PM MDTTSTM WND GST 602 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
Aug 6, 2:46 PM MDTNON-TSTM WND GST 462 Sw Great Divide, COMESONET STATION GDRC2 GREAT DIVIDE 2SW.
Aug 6, 2:54 PM MDTNON-TSTM WND GST 64Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
Aug 6, 3:08 PM MDTNON-TSTM WND GST 4616 Nw Moab, UTASOS STATION KCNY 16 NW MOAB.
Aug 6, 4:23 PM MDTNON-TSTM WND GST 5118 Se Massadona, COMESONET STATION PIRC2 PINTO, MASSADONA 18SE.
Aug 6, 5:01 PM MDTTSTM WND GST 662 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
Aug 6, 7:53 PM MDTTSTM WND GST 58Meeker, COASOS STATION KEEO MEEKER AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS85 KGJT 051943
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
143 PM MDT Thu Aug 5 2021


COZ200-202-UTZ490-061300-
/O.UPG.KGJT.FW.A.0034.210806T1800Z-210807T0200Z/
/O.NEW.KGJT.FW.W.0040.210806T1800Z-210807T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Colorado River Basin-
143 PM MDT Thu Aug 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR 
GUSTY WINDS, LOW HUMIDITY AND DRY FUELS FOR COLORADO FIRE WEATHER 
ZONES 200, 202, AND UTAH FIRE WEATHER ZONE 490...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon to 8 PM MDT Friday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area. In Utah, Fire Weather Zone 490 Colorado River 
  Basin.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-061300-
/O.UPG.KGJT.FW.A.0034.210806T1800Z-210807T0200Z/
/O.NEW.KGJT.FW.W.0040.210806T1800Z-210807T0200Z/
Lower Colorado River-
143 PM MDT Thu Aug 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE
WEATHER ZONE 203 BELOW 7500 FEET...

The National Weather Service in Grand Junction has issued a Red
Flag Warning below 7500 feet for gusty winds, low relative
humidity and dry fuels, which is in effect from noon to 8 PM MDT
Friday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 7500 feet.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
847 
WWUS85 KGJT 060840
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
240 AM MDT Fri Aug 6 2021

COZ200-202-UTZ490-062200-
/O.CON.KGJT.FW.W.0040.210806T1800Z-210807T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Colorado River Basin-
240 AM MDT Fri Aug 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 200, 202, AND 490...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area. In Utah, Fire Weather Zone 490 Colorado River 
  Basin.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-062200-
/O.CON.KGJT.FW.W.0040.210806T1800Z-210807T0200Z/
Lower Colorado River-
240 AM MDT Fri Aug 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONE 203 BELOW 7500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 7500 feet.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
445 
WWUS85 KGJT 062044
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
244 PM MDT Fri Aug 6 2021

COZ200-202-UTZ490-070200-
/O.CON.KGJT.FW.W.0040.000000T0000Z-210807T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Colorado River Basin-
244 PM MDT Fri Aug 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 200, 202, AND 490...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area. In Utah, Fire Weather Zone 490 Colorado River 
  Basin.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-070200-
/O.CON.KGJT.FW.W.0040.000000T0000Z-210807T0200Z/
Lower Colorado River-
244 PM MDT Fri Aug 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONE 203 BELOW 7500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 7500 feet.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires due to low relative humidity and strong 
  gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
821 
WWUS85 KGJT 070200
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
800 PM MDT Fri Aug 6 2021

COZ200-202-UTZ490-070300-
/O.EXP.KGJT.FW.W.0040.000000T0000Z-210807T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Colorado River Basin-
800 PM MDT Fri Aug 6 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200, 202, AND 490...

Humidities have increased above criteria so the Red Flag Warning
will be allowed to expire.

$$

COZ203-070300-
/O.EXP.KGJT.FW.W.0040.000000T0000Z-210807T0200Z/
Lower Colorado River-
800 PM MDT Fri Aug 6 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 203 BELOW 7500 FEET...

Humidities have increased above criteria so the Red Flag Warning
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 5, 11:48 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 11:48 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Thu Aug 5 2021

.SHORT TERM...(Today through Friday)
Issued at 513 AM MDT Thu Aug 5 2021

Drying continued beneath the mid-level ridge of high pressure to
the west. The 00Z/05Aug21 sounding for KGJT was down to 0.65"
precipitable water (PW) with a fairly robust mid-level subsidence
inversion centered at 500 mb. Models were consistent in shifting
the ridge axis eastward over the Rockies this afternoon in
response to a mid-level trough moving over the West Coast this
afternoon. Consequently, expect the inversion will persist while
PW falls further. As a result, much of the region will continue to
see sunny and dry conditions. However, models consistently
indicated residual moisture over the San Juan Mountains will fuel
scattered afternoon showers and thunderstorms. Meanwhile, a weak
shortwave trough pushes over the eastern Uinta Mountains which may
lead to isolated storms there as well.

With diurnal cooling, and in the absence of dynamic forcing,
moist convection will end early this evening with clouds
decreasing overnight. Models were consistent in moving the trough
over the West across the Great Basin overnight, then over western
Utah Friday afternoon. Expect southwest winds to become breezy
ahead of the cold front associated with this system, though gusts
are expected to fall below advisory criteria. However, stronger
gusts are likely from outflow winds associated with developing
afternoon thunderstorms when added on top of the base synoptic
flow. Diurnal heating and dynamic lift ahead of the trough is
expected to yield scattered shower and thunderstorm coverage,
mainly over the mountains. These storms will be fast moving and
relatively high based, so the potential for mud and debris flows
is low.

Expect above normal temperatures both today and Friday ahead of
the approaching Pacific storm system, with highs in the 90s across
the lower elevations and 80s in the mountains during the day.
For tonight, look for overnight lows in the 60s and lower 70s in
the lower valleys with upper 40s and 50s in the high valleys and
mountains.

.LONG TERM...(Friday night through Wednesday)
Issued at 513 AM MDT Thu Aug 5 2021

Previous model runs indicated the possibility of another
monsoonal push next week but latest cluster guidance indicated
another trough dropping down from the northwest. While we won't
see any precipitation because the trough will be too far north,
it does appear the trough will suppress the high pressure ridge.
If this latest solution materializes, the bulk of the moisture
will make its way into Arizona and New Mexico from Monday through
Wednesday, just barely reaching our southern zones. Confidence is
a bit low and until the GEFS and EPS come into better agreement
will take and wait and see approach. For now, expect much drier
conditions over the next few days with temperatures generally
remaining above normal, with a slight cooldown Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Aug 5 2021

VFR conditions will prevail over the next 24 hours with mostly
sunny skies and light, terrain driven winds. Some cumulus and
isolated storms may pop this afternoon over the eastern Uintas and
San Juans but will not have any impact on TAF sites. High clouds
increase overnight into Friday morning as a disturbance approaches
from the northwest.

&&

.FIRE WEATHER...
Issued at 513 AM MDT Thu Aug 5 2021

Strong southwest prefrontal winds are expected to develop across
the region on Friday ahead of a mid-level shortwave trough
moving across the northern Rockies. It's likely that this will
result in frequent gusts above 25 mph and relative humidity below
15 percent. Confidence is high that the meteorological conditions
leading to high fire danger will be met, but what remains less
certain is the condition of fuels across northwest and west-
central Colorado. Therefore, did not upgrade the Fire Weather
Watch hoisted yesterday for Friday afternoon/evening. Hopefully,
this will give our fire weather partners an opportunity to gauge
the impact of the prolonged monsoon burst on fuels and to update
accordingly. Since the watch highlights areas which correspond to
areas of 'high' fire danger according to the WFAS Forecast Fire
Danger Class, encourage the day shift to upgrade to a Red Flag
Warning in the absence of any updates with the afternoon forecast
package.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200-202-203.

UT...Fire Weather Watch from Friday afternoon through Friday evening
     for UTZ490.

&&

SHORT TERM...NL
LONG TERM...TGR/NL
AVIATION...MDA
FIRE WEATHER...NL
Hazardous weather outlook, Aug 5, 5:45 AM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
545 AM MDT Thu Aug 5 2021

COZ001>014-017>023-UTZ022>025-027>029-061145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
545 AM MDT Thu Aug 5 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected over the eastern
Uinta Mountains and the San Juan Mountains this afternoon and
early this evening. Heavy rain producing localized flooding is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and dry conditions with combine with strong southwest winds
on Friday, leading to potential critical fire weather conditions.
Scattered showers and thunderstorms are also expected on Friday,
though mainly over the mountains. Precipitation chances remain
low this weekend through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NL

Nearby

Red Flag Warnings in Colorado, 2021Red Flag Warnings in Utah, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.